• Users Online: 386
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2013  |  Volume : 4  |  Issue : 1  |  Page : 60-61  

Carbamazepine induced severe cutaneous vasculitis


Department of Dermatology and Neurology, Dr. L. H. Hiranandani Hospital, Powai, Mumbai, India

Date of Web Publication3-Jan-2013

Correspondence Address:
Rameshwar M Gutte
Department of Dermatology and Neurology, OPD No. 112, 1st Floor, Dr. L. H. Hiranandani Hospital, Powai, Mumbai - 400 076
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.105491

Rights and Permissions

How to cite this article:
Gutte RM, Tripathi G. Carbamazepine induced severe cutaneous vasculitis. Indian Dermatol Online J 2013;4:60-1

How to cite this URL:
Gutte RM, Tripathi G. Carbamazepine induced severe cutaneous vasculitis. Indian Dermatol Online J [serial online] 2013 [cited 2019 Dec 6];4:60-1. Available from: http://www.idoj.in/text.asp?2013/4/1/60/105491

Sir,

Adverse drug reaction is a very common presentation in any skin outpatient department (OPD). These reactions can vary from self limited maculopapular eruption to fatal conditions like toxic epidermal necrolysis. [1] Drug induced vasculitis is one of them and approximately 10-15% of acute cutaneous vasculitis cases are due to drugs. [2]

Leukocytoclastic vasculitis (LCV) involves mainly small vessels in the skin and generally manifests as palpable purpura on the lower extremities. Other features include hemorrhagic bullae, ulcers, nodules, and occasional digital necrosis. [2]

Some common drugs which can cause cutaneous vasculitis include penicillins, sulphonamides, NSAIDs, quinolones, propylthiouracil, allopurinol, procainamide, antiepileptics and recently anti-TNF agents.

Among the antiepileptic drugs phenytoin, barbiturates and carbamazepine are used commonly. Carbamazepine is a drug widely used in the treatment of partial and generalized tonic clonic seizures, trigeminal neuralgia and other pain syndromes, affective disorders and paroxysmal symptoms of multiple sclerosis. Common side effects are diplopia, dizziness, headache, nausea, and drug rash. Less common side effects include blood dyscrasias, toxic hepatitis, hyponatraemia, orofacial dyskinesia, and cardiac arrythmias. Relatively common cutaneous adverse reactions of carbamazepine include erythematous, morbilliform, urlticarial or purpuric eruptions, toxic epidermal necrolysis and photosensitivity. Rarely LE-like syndrome, dermatomyositis, and erythema multiforme and carbamazepine hypersensitivity syndrome (CHS) have been reported. [2],[3]

Carbamazepine as a cause of cutaneous vasculitis appears extremely rare and we could find only a few such reported cases in the literature. [4]

Here, we report a case of carbamazepine induced severe necrotizing cutaneous vasculitis.

A 45-year old male, known case of grand mal epilepsy was on treatment with phenytoin 100 mg thrice daily since five years. Despite this he had an epileptic episode and phenytoin was changed to carbamazepine 200 mg twice daily. One week after starting carbamazepine, he began to develop multiple painful red raised lesions bilaterally over the legs, joint pains in both knees and ankles and swelling of both feet. He also complained of generalized weakness and malaise. He was normotensive and non diabetic. There was no history of fever, respiratory or urinary complaints, jaundice, connective tissue disease, an underlying malignancy or recent vaccinations.

On examination, there were multiple palpable purpuric tender plaques and papules with hemorrhagic vesicles and necrosis at places over both lower legs [Figure 1]. There was also severe edema around both ankles and joint movements were painful. Palms, soles and mucous membranes were normal. His vital parameters were within normal limits. No other cutaneous or systemic abnormality was found. A clinical diagnosis of drug induced vasculitis was made. Carbamazepine was already discontinued by neurologist.
Figure 1: (a) Multiple palpable purpuric lesions with hemorrhagic vesicles and necrosis at places over bilateral lower limbs (b) Close up view of lesions around left ankle

Click here to view


Investigations revealed hemoglobin 14 gm%, erythrocyte sedimentation rate of 40 mm at the end of one hour, white blood count 11,200 mm 3 and platelets 2,22000 mm 3 .

Blood coagulation profile, liver and kidney function tests, urine and stool analysis, and throat swab revealed no abnormality. Rheumatoid factor, antinuclear antibody was negative and complements three and four were normal. A skin biopsy taken from a representative lesion revealed epidermal necrosis and a dense perivascular lymphohistiocytic infiltration with fibrin deposition in the vessel walls, red blood cell extravasation, neutrophilic nuclear dust, and endothelial swelling suggestive of leukocytoclastic vasculitis [Figure 2].
Figure 2: (a) Skin biopsy showing epidermal necrosis with angiocentric inflammation involving both superficial and deep vascular plexus. (H and E, ×40) (b) Mixed lymphocytic and neutrophilic infiltrate with leucocytoclasia, red blood cell extravasation and fibrinoid necrosis of vessel wall. (H and E, ×100)

Click here to view


On clinicopathologic correlation a diagnosis of carbamazepine induced leucocytoclastic vasculitis was made.

Patient was given on clavulanate potentiated amoxicillin 625 twice daily for seven days, oral prednisolone 50 mg daily with ranitidine 150 mg twice daily, aspirin 300 mg twice daily, oral calcium and potassium supplement with local wound care and bed rest. After 10 days prednisolone was tapered to 40 mg daily and colchicine 0.5 mg twice daily was added. No new lesions were seen. Pain and swelling reduced gradually. The patient is being followed up and is symptomatically better.

Carbamazepine is known to cause systemic vasculitis rarely. Carbamazepine-induced granulomatous necrotizing angiitis with acute renal failure has been reported. [3],[4],[5] No systemic problem was found in our patient. Carbamazepine induced Kawasaki-like syndrome has also been reported. [6] There is also a report of carbamazepine induced thrombocytopenia and leucopenia complicated by Henoch-Schönlein purpura symptoms. However purely cutaneous leukocytoclastic vasculitis is reported only once. [7]

Drug-induced vasculitis represents approximately 10% of acute cutaneous vasculitis cases. It can be difficult to diagnose and is often a diagnosis of exclusion. Other causes for cutaneous vasculitis such as infections, autoimmune diseases or neoplasms, must be excluded. Early recognition and withdrawal of the precipitating medication is mandatory to improve the outcome. [8]

Carbamazepine is a commonly used drug and the dermatologist should be aware of this rare side effect. We report this case to increase awareness among dermatologists about this rare side effect of carbamazepine.

 
   References Top

1.Shah SV, Dava JN, Aggrawal V. Carbamazepine induced exfoliative dermatitis. Indian J Dermatol Venereol Leprol 2002;68:246.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Bandyopadhay D. Purpura, vasculitis and neutrophilic dermatoses. In: Valia RG, Valia AR, editors. IADVL Textbook of Dermatology. 3 rd ed., vol. 1. India: Bhalani Publishing House; 2008. p. 681-715.  Back to cited text no. 2
    
3.Mesec A, Rot U, Perkovic T, Lunder T, Sibanc B. Carbamazepine hypersensitivity syndrome presenting as vasculitis of the CNS. J Neurol Neurosurg Psychiatry 1999;66:249-50.  Back to cited text no. 3
[PUBMED]    
4.Harats N, Shalit M. Carbamazepine induced vasculitis. J Neurol Neurosurg Psychiatry 1987;50:1241-3.  Back to cited text no. 4
[PUBMED]    
5.Imai H, Nakamoto Y, Hirokawa M, Akihama T, Miura AB. Carbamazepine-induced granulomatous necrotizing angiitis with acute renal failure. Nephron 1989;51:405-8.  Back to cited text no. 5
[PUBMED]    
6.Hicks RA, Murphy JV, Jackson MA. Kawasaki-like syndrome caused by carbamazepine. Pediatr Infect Dis J 1988;7:525-6.  Back to cited text no. 6
[PUBMED]    
7.Kaneko K, Igarashi J, Suzuki Y, Niijima S, Ishimoto K, Yabuta K. Carbamazepine-induced thrombocytopenia and leucopenia complicated by Henoch-Schönlein purpura symptoms. Eur J Pediatr 1993;152:769-70.  Back to cited text no. 7
[PUBMED]    
8.Ha YJ, Han YJ, Choi YW, Myung KB, Choi HY. Sibutramine (reductil ® )-induced cutaneous leukocytoclastic vasculitis: A case report. Ann Dermatol 2011;23:544-7.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Vascularites médicamenteuses : à propos d’une série de 13 cas
Neila Fathallah,Bouraoui Ouni,Sana Mokni,Khadija Baccouche,Amira Atig,Najat Ghariani,Awatef Azzabi,Mohamed Denguezli,Raoudha Slim,Chaker Ben Salem
Thérapie. 2018;
[Pubmed] | [DOI]
2 Vasculitis induced by phenobarbital with cross-reactivity to carbamazepine
Neila Fathallah,Chayma Ladhari,Raoudha Slim,Najet Ghariani,Badreddine Sriha,Chaker Ben Salem
Thérapie. 2016;
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1684    
    Printed46    
    Emailed0    
    PDF Downloaded289    
    Comments [Add]    
    Cited by others 2    

Recommend this journal